Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 64, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2007, 1:30 PM EDT for Ashe County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2007, 1:30 PM EDT (17:30 UTC)
- Expired
- Jun 1, 2007, 2:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 1:43 PM EDT | TSTM WND DMG | 2 E Lansing, NC | TREE DOWN ON THE EAST SIDE OF LANSING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 011733 SVRRNK NCC009-011830- /O.NEW.KRNK.SV.W.0064.070601T1730Z-070601T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT FRI JUN 1 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 230 PM EDT * AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JEFFERSON...AND MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... JEFFERSON... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3646 8157 3634 8139 3643 8129 3658 8148 $$ JH
2 follow-up statements
000 WWUS51 KRNK 011752 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 151 PM EDT FRI JUN 1 2007 NCC009-011830- /O.CON.KRNK.SV.W.0064.000000T0000Z-070601T1830Z/ ASHE NC- 151 PM EDT FRI JUN 1 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR NORTHEASTERN ASHE COUNTY... AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WAGONER...MOVING NORTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY NORTHEAST OF LANSING DURING THE NEXT 30 TO 40 MINUTES. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3646 8157 3634 8139 3643 8129 3658 8148 $$ JH
000 WWUS51 KRNK 011831 RRA SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT FRI JUN 1 2007 NCC009-011841- /O.EXP.KRNK.SV.W.0064.000000T0000Z-070601T1830Z/ ASHE NC- 231 PM EDT FRI JUN 1 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ASHE COUNTY EXPIRED AT 230 PM EDT... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3646 8157 3634 8139 3643 8129 3658 8148 $$ KM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:15 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 1, 1:15 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 115 PM EDT FRI JUN 1 2007 .SYNOPSIS... HIGH PRESSURE OVER THE AREA WILL DRIFT EAST AND OFFSHORE THRU SATURDAY. LOW PRESSURE WILL DEVELOP AND MOVE NORTHEAST ALONG THE COAST SUNDAY AHEAD OF ANOTHER COLD FRONT APPROACHING FROM THE MIDWEST. && .NEAR TERM /THROUGH TONIGHT/... DEEPER MOISTURE REMAINS TRAPPED ACROSS THE REGION FOR THE AFTERNOON UNDER RIDGING AND WEAK SUBSIDENCE ALOFT PER 12Z DATA. HOWEVER GIVEN WEAK FORECAST CONVERGENCE ACROSS THE WEST SUSPECT WILL AGAIN HAVE AT LEAST WIDELY SCATTERED TSRA DESPITE WARMING ALOFT AND LACK OF S/W SUPPORT IN WAKE OF SYSTEM FROM THU. LATEST RUC SIMILAR TO THE NAM IN INDICATING A BAND OF CONVECTION ALONG/WEST OF THE BLUE RIDGE WHILE THE LATEST WRF MORE ISOLATED IN NATURE AND FOCUSED MAINLY ON OLD OUTFLOW BOUNDARIES. THUS UPPING POPS ACROSS THE SW/NW TO HIGHER CHANCE AND LEAVING ONLY SLIGHT CHANCES PIEDMONT WHERE RH ALOFT LESS PER GSO RAOB. MORNING THICKNESS GIVING HIGHS CLOSE TO GOING FORECAST VALUES SO ONLY TWEAKED HIGHS SOME IN THE WEST WHERE EARLY CLOUDS MAY LIMIT QUICK RISES. RELATIVELY MODEST INSTABILITY IN 1000-2000 J/KG RANGE AND LIFTED INDEX VALUES OF -2 TO -4 WILL AGAIN BE PRESENT THIS AFTERNOON...SO ISOLATED SEVERE IS NOT OUT OF THE QUESTION...BUT AGAIN...EXTENT IN TIME AND SPACE OF ANY SEVERE THREAT SHOULD BE MUCH LESS THAN YESTERDAY. ATMOSPHERIC FLOW REMAINS WEAK WITH LIMITED SHEAR...ONCE AGAIN IMPLYING MAINLY OUTFLOW DOMINATED CONVECTION AND RANDOM MOVEMENT ACCENTUATED BY LOCAL TOPOGRAPHIC INFLUENCES. CONCERN WILL BE CENTERED AROUND POTENTIAL FOR ISOLATED HEAVY RAINFALL CONSIDERING THE ANTICIPATED SLOW MOVEMENT OF STORMS THAT DO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON. OVERNIGHT LOWS TONIGHT SHOULD RANGE FROM THE MID AND UPPER 50S IN THE COOLER SHELTERED VALLEYS OF THE WEST WHERE SOME LATE NIGHT PATCHY FOG IS POSSIBLE...TO THE 60S ELSEWHERE. HARD TO SIGNIFICANTLY BEAT GUIDANCE WITH THIS TYPE OF SETUP. WENT WITH SOMEWHAT LOWER TEMPERATURES IN AREAS THAT RECEIVED ABUNDANT RAINFALL YESTERDAY... OTHERWISE CURRENT SET OF GRIDS LOOKED REASONABLE. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... NEAR TERM FORECAST DISCUSSION (ABOVE) APPLIES FOR WEATHER EXPECTED ON SATURDAY. MAXIMUM TEMPERATURES SHOULD BE BE A FEW DEGREES COOLER THAN THE PAST SEVERAL DAYS AS MID AND HIGH LEVEL MOISTURE BEGINS TO BE TRANSPORTED NORTHEAST IN ADVANCE OF DEVELOPING GULF COAST LOW PRESSURE SYSTEM...AND AS HEIGHTS/THICKNESSES SLOWLY FALL AS UPPER RIDGE RELAXES ITS GRIP OVER THE MID ATLANTIC REGION. && .LONG TERM /SUNDAY THROUGH THURSDAY/... WEATHER FOR SUNDAY INTO EARLY NEXT WEEK STILL HIGHLY DEPENDENT ON THE HANDLING OF ENERGY IN THE SOUTHERN STREAM THAT WILL ATTEMPT TO LIFT NORTHEAST INTO THE MID ATLANTIC REGION FROM OUT OF THE GULF COAST STATES. MID AND LONG RANGE MODELS STILL NOT CONSISTENT WITH TIMING OR STRENGTH OF THIS FEATURE. CURRENT THINKING IS THAT A BETTER THREAT OF SHOWERS/THUNDERSTORMS WILL OCCUR OVER THE REGION AS TEMPERATURES ALOFT COOL AS UPPER RIDGE MOVES OFFSHORE AND AS MID LEVEL MOISTURE IS ADVECTED NORTHEAST AROUND ITS PERIPHERY. TEMPERATURES WILL BE STRONGLY INFLUENCED BY AMOUNT OF RESULTING CLOUD COVER...AND WILL CONTINUE TO COOL AS A RESULT. THE THREAT FOR...AND AREAL COVERAGE OF PRECIPITATION WILL PERHAPS BE THE MOST PROBLEMATIC. STRONG CLOSED UPPER LOW PRESSURE WILL DRIFT EAST INTO THE UPPER GREAT LAKES AS THE LOWER LATITUDE SYSTEM LIFTS NORTHEAST OUT OF THE GULF COAST. WEAKENING FRONTAL BOUNDARY MOVING OUT IN ADVANCE OF THE NORTHERN SYSTEM AND ASSOCIATED CONVECTIVE LINE WILL LIKELY DECAY WEST OF THE BLUE RIDGE SUNDAY INTO MONDAY. MEANWHILE...SOUTHERN ENERGY MAY REMAIN JUST ENOUGH TO THE SOUTH OF THE BLACKSBURG AREA TO PLACE IT IN AN AREA OF SUBSIDENCE RATHER THAN BROAD UPWARD VERTICAL MOTION...RESULTING IN A LOWER THREAT FOR WIDESPREAD PRECIPITATION THAN WOULD BE IMPLIED BY MUCH WETTER AND WESTERN PLACED NAM. REGARDLESS OF FINAL SOLUTION...MID ATLANTIC REGION WILL SEE GRADUAL VEERING OF WINDS ALOFT ON BACKSIDE OF COASTAL SYSTEM...ALLOWING FOR INTRUSION OF SOMEWHAT COOLER AIR BY LATER MONDAY INTO TUESDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THIS AFTERNOON...MAINLY FROM KROA WEST INTO SE WVA THRU EARLY THIS EVENING. SOME LOCALIZED IFR CONDITIONS ARE POSSIBLE IN SOME OF THE STRONGER STORMS...ALTHOUGH THE CHANCE OF A RESTRICTION AT ANY TAF POINT REMAINS LOW AND THEREFORE ONLY INCLUDING VICINITY TSRA MENTION AT THE WESTERN SITES. MORNING MVFR FOG AND HAZE...WITH LOCALIZED IFR CONDITIONS...ARE EXPECTED AGAIN TONIGHT IN 08Z-13Z TIME FRAME. SATURDAY...WILL CONTINUE WITH A PERSISTENCE FORECAST FOR EARLY MORNING MVFR FOG AND HAZE FOLLOWED BY AFTERNOON SCATTERED SHRA/TSRA MAINLY AT BLF/LWB. CONDITIONS WILL REMAIN VFR DURING THE DAYTIME PERIODS OUTSIDE OF THUNDERSTORM ACTIVITY UNDER AN INCREASING CANOPY OF MID/HIGH CLOUDS. SUNDAY AND MONDAY...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG WITH ASSOCIATED MVFR/IFR CONDITIONS AS WEATHER DISTURBANCES APPROACH THE AREA FROM THE SOUTH AND WEST. TUESDAY...UPPER TROFING EXPECTED TO REMAIN OVER THE AREA...INDICATING A CONTINUED THREAT OF SOME MVFR CEILING RESTRICTIONS...MOST NOTABLY IN THE MORNING AND ALONG/WEST OF THE BLUE RIDGE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WERT NEAR TERM...JH/WERT SHORT TERM...WERT LONG TERM...WERT AVIATION...JH/WERT
Hazardous weather outlook, Jun 1, 5:39 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EDT FRI JUN 1 2007 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 020945- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 539 AM EDT FRI JUN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP THIS AFTERNOON FROM THE FOOTHILLS WEST ACROSS THE MOUNTAINS. ALTHOUGH THE AMOUNT AND EXTENT OF THE ACTIVITY IS NOT EXPECTED TO BE AS GREAT AS YESTERDAY...ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL WILL BE POSSIBLE IN SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN OVER THE FOOTHILLS AND MOUNTAINS SATURDAY AFTERNOON AND SATURDAY EVENING...OTHERWISE NO SEVERE WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ004>006-020-VAZ044>047-058-059-020945- STOKES-ROCKINGHAM-CASWELL-YADKIN-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 539 AM EDT FRI JUN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
In the hours before
Local storm report, Jun 1, 9:35 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 5 SW EAGLE ROCK 37.58N 79.86W
05/31/2007 BOTETOURT VA DEPT OF HIGHWAYS
TREE DOWN ON SUGAR TREE HOLLOW RD.
&&
HYSELLLocal storm report, Jun 1, 10:06 AM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 4 N MARTINSVILLE AIRPOR 36.69N 80.02W
05/31/2007 HENRY VA DEPT OF HIGHWAYS
TREE DOWN.
&&
HYSELLLocal storm report, Jun 1, 10:52 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 AM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 E MAXWELTON 37.87N 80.40W
05/31/2007 E0.88 INCH GREENBRIER WV PUBLIC
&&
HYSELLNearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.